Tornadoes · United States · Missouri · 2018

EF0 tornado, Ritchey to Wentworth, Missouri, August 19, 2018

From Ritchey to Wentworth, this EF0 tornado ran 1.1 miles across Newton County on August 19, 2018, touching down at 5:51 PM CDT and reaching 40 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 19, 2018
Touchdown
5:51 PM CDT (22:51 UTC)
Lifted
5:53 PM CDT (22:53 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Newton County
Touchdown point
37.010, -94.170
Lift-off point
37.017, -94.153
Record number
1808191651-01

The damage survey

2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Outbuilding destroyed. Grain bin picked up and carried 100 yards.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

August 19-20���a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th . Several EF-0 and two EF-1 tornadoes developed with these storms over Barton, Vernon, Barry and Webster Counties. Rainfall accumulations averaged between one half inch and one inch, with isolated amounts up to three inches over Wright and Barton Counties.

A National Weather Service storm survey determined an EF-0 tornado touched down over rural NE Newton County, destroying an outbuilding and a grain bin, along with damaging numerous trees. The time was estimated from radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Aug 19, 2:48 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sun Aug 19 2018

.SHORT TERM...(This evening through Monday)

A large shield of showers and thunderstorms extended deep into
extreme southeast Kansas and the Missouri Ozarks this afternoon.
This was in response to an unseasonably strong upper level low
pressure system, that was circulating over the central Plains.

This feature has a surface reflection centered over east central
Kansas, which helped to bring in an airmass rich in moisture, and
slightly more unstable.

Determining if organized thunderstorms will develop late this
afternoon and early evening was the primary forecast challenge
today. Some of the CAMS models showed deep convection, while
others have not.

Shear will be strong for the time of year, however, instability
levels are in question. A Special RAOB was performed at 2pm to
assess how unstable the Ozarks airmass really was. We are
especially focused on the lower distribution of cape, and how much
of it exists.

The HRRR shows organized line segments to developing within an
environment containing 0-3km shear vector magnitudes of around 35
knots. If sufficient low level cape is present, we could
experience pockets of damaging winds, and even a couple of spin up
tornadoes.

Showers and thunderstorms will linger at random late tonight and
into tomorrow. South central Missouri could have a marginal to
slight risk for additional thunderstorms tomorrow. Look for highs
in the low 80s on Monday.

.LONG TERM...(Tuesday through Sunday)

Fall like weather is expected through the rest of the work week as
rain chances end Monday evening. With northwest flow keeping a
cool continental airmass over the region, temperatures will warm
up into the low to mid 80s on an afternoon basis through Thursday.

An upper level speed max is signaled by the models to approach by
Friday, bringing a chance for showers and thunderstorms.

As mid level heights rise toward next weekend, models do suggest a
warming trend, with temperatures back in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends over the next 24 hours.

Any showers or thunderstorms that directly impacts an airfield
could lower flight conditions down to IFR or MVFR.

An unseasonably strong storm system was approaching the region
from the west, and will force precipitation through the evening
and overnight periods. We also have a risk for some
organized/severe storms late this afternoon and evening across
southern Missouri. Pockets of damaging wind gusts and a spin up
tornado or two will all be possible with the most intense storms.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Aug 19, 5:25 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
525 PM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
525 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected late this afternoon and
  through this evening. Damaging wind gusts and tornadoes will
  be likely with a few of the most intense thunderstorms.
  Locations along and south of a line from Carthage to Salem
  Missouri with receive the greatest risk for severe weather.

  There is also a limited risk for localized flooding this
  evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will be needed across southern Missouri
  through the evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 19, 3:57 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   FIRE DEPT/RESCUE

            REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
            LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
            THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
            DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
            RADAR.

&&

KP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

10.9 hours before the tornado, 34 km from the path. August 19, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -189, lifted condensation level 1069 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 12 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

1.1 hours after it, 34 km from the path. August 20, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 851 joules per kilogram, CIN -19, lifted condensation level 753 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 211 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
1678 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.7
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Monett (HFJ), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the touchdown began at 22:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of August 19, 2018

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 196:05 AM CDTEF0Vernon, MO0.150$5,000
August 193:32 PM CDTEF0Webster, MO4.050
August 193:34 PM CDTEF1Mayes, OK8.4350$35,000
August 193:45 PM CDTEF1Mayes, OK5.2200$30,000
August 195:40 PM CDTEF0Barton, MO0.050$10,000
August 195:54 PM CDTEF0Barton, MO0.125
August 195:57 PM CDTEF1Vernon, MO1.0100$25,000
August 195:59 PM CDTEF0Barton, MO0.325
August 196:42 PM CDTEF1Barry, MO9.4100$95,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.